Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 230, NWS Goodland, KS

July 31, 2001Yuma County, Colorado; Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 31, 2001, 7:31 PM MDT for Yuma County, Colorado; Cheyenne County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 2001, 7:31 PM MDT (01:31 UTC)
Expired
Jul 31, 2001, 8:15 PM MDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Yuma County, CO, Cheyenne County, KS

The radar

The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 7:47 PM MDTThunderstorm Wind 61 MSt Francis, KSThe strong winds blew down 6 to 8 inch tree limbs all over town. Also, a semi truck was blown off Highway 27, five miles north of Saint Francis.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2969 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 010131
SVRGLD

COC125-KSC023-010215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
831 PM CDT TUE JUL 31 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN CHEYENNE COUNTY IN NORTHWEST KANSAS

* UNTIL 915 PM CDT(815 PM MDT)

* AT 831 PM CDT(731 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF HALE...OR ABOUT 16
  MILES SOUTHWEST OF ST. FRANCIS...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

ANOTHER LOCATION IN THIS WARNING IS...BONNY RESERVOIR.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

LAT...LON 3983 10230 3959 10230 3958 10180 3981 10182

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:21 PM MDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 31, 2:21 PM MDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
221 PM MDT TUE JUL 31 2001

PER WSR-88D IMAGERY AND SURFACE DATA...PREFRONTAL TROUGH IS
CURRENTLY MOVING ACROSS THE WESTERN PART OF THE FORECAST AREA. THE
FIRST CHALLENGE WITH THIS PACKAGE IS WHETHER THE BOUNDARY WILL
INITIATE CONVECTION AS IT MOVES INTO HIGHER DEWPOINT AIR. LATEST
LAPS DATA INDICATE THAT THE MID LEVEL CAP IS WEAKENING. FURTHER...A
WEAK MID LEVEL WAVE WILL MOVE OVER THE AREA. LATEST SATELLITE
IMAGERY SHOWS CUMULUS FIELD ALREADY DEVELOPING ACROSS EASTERN
COLORADO. AS WAVE PROGRESSES EAST...MID LEVEL TEMPERATURES WILL COOL
JUST ENOUGH TO AID CONVECTIVE DEVELOPMENT. THE BEST CHANCE FOR RAIN
WILL BE ACROSS THE EASTERN PART OF AREA WHERE DEWPOINTS ARE NEAR 70
DEGREES.

NEXT CHALLENGE WILL BE THE IMPACT OF COLD FRONT AS IT MOVES SOUTH
FROM THE CENTRAL PLAINS. MODELS ARE IN AGREEMENT THAT THE FRONT WILL
MAKE IT PAST THE FORECAST AREA BETWEEN 16Z-18Z WEDNESDAY. WEAK
UPSLOPE FLOW WILL DEVELOP BEHIND THE FRONT. ALTHOUGH MODELS AGREE IN
TIMING OF FRONT...THEY DIFFER SLIGHTLY IN HANDLING A VORTICITY
MAXIMUM WHICH WILL MOVE OVER WESTERN KANSAS WEDNESDAY AFTERNOON. NGM
IS MUCH MORE AGGRESSIVE WITH QPF WEDNESDAY AFTERNOON AND NIGHT. AVN
IS THE DRIEST. PREFER THE COMPROMISE ETA WHICH BRINGS RAIN TO THE
AREA WHILE KEEPING QPFS REASONABLE. WHILE IT IS TRUE THAT MID LEVEL
WINDS WILL NOT BE THAT STRONG WEDNESDAY AFTERNOON...THERE WILL BE
ENOUGH DIRECTIONAL SHEAR TO DEVELOP SOME STRONG CONVECTION. ETA
VORTICITY GENERATION POTENTIAL LOOKS FAVORABLE WEDNESDAY AFTERNOON
FOR A FEW SUPERCELLS.

NUMERICAL GUIDANCE IS TOO COOL TONIGHT ON THE MINIMUM TEMPERATURES...AND
PROBABLY TOO COOL FOR THE OTHER PERIODS AS WELL.  EVEN WITH COLD
FRONTAL PASSAGE...THICKNESS VALUES AND MID LEVEL HEIGHTS DO NOT
CHANGE SUBSTANTIALLY. OF COURSE...UPSLOPE FLOW WILL COOL THINGS A
BIT...BUT WILL GENERALLY GO ABOVE GUIDANCE TEMPERATURES.

IN THE EXTENDED PERIOD...A TYPICAL SUMMER TIME PATTERN WILL CONTINUE
AS MID LEVEL RIDGE REMAINS OVER THE CENTRAL PART OF THE COUNTRY.
TEMPERATURES WILL BE HOT SO CAP WILL AGAIN INHIBIT MUCH CONVECTION.

.GLD...NONE.
MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:32 PM MDTSevere Thunderstorm WarningGLDKit Carson43 min
Aug 1, 3:48 PM MDTSevere Thunderstorm WarningGLDCheyenne57 min
Aug 1, 4:05 PM MDTSevere Thunderstorm WarningGLDKit Carson55 min
Aug 1, 5:24 PM MDTSevere Thunderstorm WarningGLDKit Carson66 min
Aug 1, 5:37 PM MDTTornado WarningGLDKit Carson38 min
Aug 1, 4:09 PM MDTSevere Thunderstorm WarningGLDWallace66 min
Aug 1, 5:14 PM MDTSevere Thunderstorm WarningGLDWallace61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.